[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.124.106. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 18, 1985

Phenytoin-Dexamethasone: A Possible Drug-Drug Interaction

Author Affiliations

University of Massachusetts Medical Center Worcester

JAMA. 1985;254(15):2062-2063. doi:10.1001/jama.1985.03360150038012
Abstract

Phenytoin and dexamethasone are administered prophylactically in combination to prevent potential central nervous system complications seen in patients with head trauma and metastatic brain disease. Two different types of drug interactions have been reported to occur between phenytoin and dexamethasone. Liver enzyme stimulation by phenytoin may enhance dexamethasone's elimination, thereby reducing its steroidal effect.1,2 Lawson et al3 reported that serum concentrations of phenytoin were elevated in patients receiving concurrent dexamethasone therapy.3

We report our observations from a retrospective study of patients receiving both drugs. Unlike Lawson et al our findings indicate that phenytoin concentrations are routinely lowered when dexamethasone is concurrently prescribed. In the patients studied, phenytoin dosages had to be increased to maintain therapeutic serum concentrations (10 to 20 μg/mL).

Patients and Methods.—  For a three-month period we identified all patients who received a combination of phenytoin and dexamethasone. Forty patient records were reviewed and data

×